Format

Send to

Choose Destination
BMJ Case Rep. 2019 Mar 20;12(3). pii: e227171. doi: 10.1136/bcr-2018-227171.

Rare case of catastrophic antiphospholipid syndrome with spontaneous intracranial haemorrhage.

Author information

1
Internal Medicine, Oakland University William Beaumont School of Medicine, Royal Oak, Michigan, USA.
2
Hematology and Medical Oncology, Oakland University William Beaumont School of Medicine, Royal Oak, Michigan, USA.

Abstract

Catastrophic antiphospholipid syndrome (CAPS) is a rare but severe form of antiphospholipid syndrome (APS). The syndrome manifests itself as a rapidly progressive multiorgan failure that is believed to be caused by widespread micro-thrombosis. Seldom does bleeding comanifest with thrombosis. We present a patient with APS who presented with nausea, vomiting and fatigue, and rapidly progressed into multiorgan failure before being diagnosed with CAPS. The clinical course was complicated by an atraumatic intracranial haemorrhage which demanded discontinuation of anticoagulation. The patient was treated with high dose steroid, intravenous immunoglobulin, followed by weekly rituximab infusion. Although the trigger for CAPS was not obvious during her hospital stay, she was diagnosed with acute cytomegalovirus (CMV) infection soon after discharge. In this case report, we explore the differential diagnoses of CAPS, investigate the possibility of CMV infection as a potential trigger, present the therapeutic challenges of anticoagulation and discuss the emerging use of rituximab.

KEYWORDS:

biological agents; haematology (drugs and medicines); haematology (incl blood transfusion); immunology; rheumatology

PMID:
30898956
DOI:
10.1136/bcr-2018-227171
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center